Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS State College, PA

July 5, 2019Adams County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 5, 2019, 7:08 PM EDT for Adams County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2019, 7:08 PM EDT (23:08 UTC)
Expired
Jul 5, 2019, 10:15 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Adams County, PA

The radar

The Sterling radar (KLWX), 94 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:45 PM EDTFLASH FLOODLittlestown, PAWATER FLOWING OVER ROADS
Jul 5, 8:10 PM EDTFLASH FLOOD2 Se Germantown, PAWATER OVER COLLEGE MUD ROAD, ESTIMATED RAINFALL AMOUNT OF 4 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WGUS51 KCTP 052308
FFWCTP
PAC001-060215-
/O.NEW.KCTP.FF.W.0008.190705T2308Z-190706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
708 PM EDT Fri Jul 5 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Southeastern Adams County in south central Pennsylvania...

* Until 1015 PM EDT.

* At 707 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Hanover, Littlestown, McSherrystown, Bonneauville, Lake Heritage,
  Two Taverns and Gettysburg National Military Park.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

This includes the following streams and drainages...Lousy Run...Rock
Creek...Marsh Creek...Plum Run...Trib. to South Branch Conewago Creek
near Mount Misery...Piney Creek...Brush Run...Trib. to Marsh Creek
near Greenmount...Trib. to Alloway Creek...Indian Run...Alloway
Creek...Willoughby Run...Chicken Run...Trib. to South Branch Conewago
Creek near Lefevre...South Branch Conewago Creek...White Run...Plum
Creek...Swift Run and Trib. to South Branch Conewago Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3981 7728 3982 7700 3978 7700 3972 7704
      3972 7730

$$

CR
1 follow-up statement
359 
WGUS71 KCTP 060049
FFSCTP

Flash Flood Statement
National Weather Service State College PA
849 PM EDT Fri Jul 5 2019

PAC001-060215-
/O.CON.KCTP.FF.W.0008.000000T0000Z-190706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams PA-
849 PM EDT Fri Jul 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
SOUTHEASTERN ADAMS COUNTY...

At 848 PM EDT, emergency management reported flash flooding is 
occurring across portions of the warned area. Flooded roadways were 
reported in the Littlestown area.

Some locations that will experience flooding include...
Hanover, Littlestown, McSherrystown, Bonneauville, Lake Heritage, Two
Taverns and Gettysburg National Military Park.

This includes the following streams and drainages...Lousy Run...Rock
Creek...Marsh Creek...Plum Run...Trib. to South Branch Conewago Creek
near Mount Misery...Piney Creek...Brush Run...Trib. to Marsh Creek
near Greenmount...Trib. to Alloway Creek...Indian Run...Alloway
Creek...Willoughby Run...Chicken Run...Trib. to South Branch Conewago
Creek near Lefevre...South Branch Conewago Creek...White Run...Plum
Creek...Swift Run and Trib. to South Branch Conewago Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3981 7728 3982 7700 3978 7700 3972 7704
      3972 7730

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:56 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 5, 4:56 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
456 PM EDT Fri Jul 5 2019

.SYNOPSIS...
Hot and muggy weather will continue for the rest of this
afternoon, and be with us again on Saturday. Showers and
thunderstorms will form mainly over the higher terrain during
the heat of the afternoon hours both days and migrate slowly to
the northeast. Locally heavy rain is expected out of some of
the storms this afternoon and evening, and gusty winds are also
possible on Saturday as south to southwest winds increase ahead
of a cold front. A drier air mass will move down from central
Canada late this weekend.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Goes East visible loop shows numerous showers and TSRA
across the western third of PA in association with MCV lifting
NE across the SW corner of PA. Another cluster of slow-moving
TSRA was over the Lower Susq Valley where PWATS were over 2
inches.

In The Central third of the state, weak ridging and warm air
aloft was helping to cap deep convection for now, but high res
CAMS indicate coverage of showers/TSRA increasing for several
hours into this evening across this area where the axis of
highest sfc-based cape (2500-3000 j/kg) exists.

The instability and high PWAT Air will lead to torrential
rainfall rates in excess of 2 inches per hour and will cause
flooding problems in any locations where TSRA train for that
time or slightly longer.

Will continue to monitor the evolution of the convection
closely to see if the current Flash Flood Watch across parts of
S-Cent PA and the Laurel Highlands requires expansion over the
western Mtns or over the Lower Susq Valley.

19Z temps are right near their fcst maxes in the low-mid 80s
across the mtns, and mid to upper 80s throughout the valleys of
Central and Southern PA.

Heat index values will be in the low-mid 90s in the SE through
23Z.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM SATURDAY/...
Storms will greatly diminish by late this evening - much like
Thurs evening. However, that slight upper low/MCV drifting NE
across Central PA could keep things going a little longer INVOF
KUNV and KIPT.

Saturday should start similar to today, but the wind will be
more out of the W than S/SW (today). Heights will be sagging all
day and a wind shift is seen moving down at the leading edge of
the slightly drier air.

The NW to SE progression of this front should be most
noticeable after sunset Sat evening. SPC has all of the area in
the MRGL risk of severe thunder Sat.

Similarly, the Day 2 ERO from WPC places most of the CWA in the
SLGT risk category, higher than ystdy and today (we are in the
MRGL for Excessive Rain and subsequent flooding for the rest of
the today). Will mention both +RA and gusty winds in the wx
grid for Sat, and highlight these threats in the HWO.

Tonight's mins will be uncomfortably warm again, with the SE
hanging a few degs above 70F.

High temps Saturday will be almost identical to those of
today in most places, but could be a few deg warmer across the
Susq Valley as a more noticeable WSW boundary layer
flow/subsidence develops ahead of an approaching Cfront. Heat
Indices will climb into the 90s again in the SE.

As a north to northeast breeze develops in the wake of the
CFROPA, dewpoints and PWATs should begin to fall off gradually.

Would expect that the storms would last a little longer into
the night with the sfc feature and some lift ongoing at sunset.
But, the convection will become less numerous as we approach
midnight Sat night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Drier air will gradually slip southward into the area, with the
12z GEFS showing PWATs dropping to -1SD below normal across nrn
PA Sunday into Monday. However, the cold front could get hung
up just south of the region, which would maintain a low chance
for aftn SHRA/TSRA across srn PA both Sunday and Monday.

As is often the case in July, the higher humidity never makes
it very far to our south and it will gradually return northward
into central PA later next week. Along with increasing humidity
will come the potential for diurnal convection.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Updated the TAFS here late this afternoon for showers and
storms on the radar.

Earlier discussion below.

Predominantly VFR will continue late this afternoon/evening at
the majority of CPA terminals. Expect scattered to numerous
T-storms drifting slowly NNE across the Lower Susq Valley and
Western Mtns, likely consolidating across the Central third of
the state this evening/early tonight. Will continue to utilize
VCTS at many airfields given uncertainly in timing and point-
location impact.

.Outlook...

Sat...AM fog/low stratus cigs. Sct-nmrs PM t-storm impacts Sat
afternoon and evening as a cold front moves southeast across PA
during the afternoon and evening hours.

Sun...Isolated PM t-storm psbl srn 1/2.

Mon...AM fog psbl nrn 1/2. Isolated PM t-storm psbl srn 1/2.

Tue...Isolated PM t-storm psbl srn 1/3.

Wed...Mainly VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for PAZ024>026-
033>035.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo/Lambert
LONG TERM...Evanego
AVIATION...Lambert/Martin
Hazardous weather outlook, Jul 5, 10:46 AM EDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1046 AM EDT Fri Jul 5 2019

PAZ004>006-010>012-017>019-027-028-036-037-041-042-045-046-049>053-
056>059-063>066-061500-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Mifflin-Juniata-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
1046 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered slow-moving thunderstorms with heavy downpours and frequent
cloud-to-ground lightning are expected later this afternoon and
early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms with heavy downpours are possible again on
Saturday as a cold front approaches from the northwest. Some of
these storms may also make gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>026-033>035-061500-
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-
1046 AM EDT Fri Jul 5 2019

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms with heavy downpours are possible again on
Saturday as a cold front approaches from the northwest. Some of
these storms may also make gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Jul 5, 2:12 PM EDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service State College PA
212 PM EDT Fri Jul 5 2019

PAZ058-059-051915-
Lebanon PA-Schuylkill PA-
212 PM EDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL AND LEBANON
COUNTIES UNTIL 315 PM EDT...

At 211 PM EDT, Doppler radar indicated a strong thunderstorm over
Lickdale, moving northeast at 15 mph.

Brief wind gusts between 40 and 50 mph and half inch hail are
possible.

Locations impacted include...
Sand Hill, Pine Grove, Fredericksburg, Friedensburg, Harper Tavern,
Lickdale, Fort Indiantown Gap, Jonestown, Ravine, Summit Station and
Ono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

a 15 to 20 minute period of torrential rainfall is also occurring
with this storm, and may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4054 7616 4052 7626 4052 7634 4049 7644
      4042 7632 4040 7631 4034 7654 4034 7662
      4038 7664 4043 7664 4065 7631
TIME...MOT...LOC 1811Z 239DEG 11KT 4043 7652

Lambert
Special weather statement, Jul 5, 2:22 PM EDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service State College PA
222 PM EDT Fri Jul 5 2019

PAZ033-051900-
Somerset PA-
222 PM EDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
300 PM EDT...

At 221 PM EDT, Doppler radar indicated a strong thunderstorm over
Meyersdale, moving northeast at 20 mph.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Meyersdale, Berlin, Garrett and Shanksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall of over 1 inch in just 20 to 30 minutes is also
occurring with this storm, and may lead to localized flooding. Do
not drive your vehicle through flooded roadways.

Turn around don't drown.

If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3980 7914 3986 7912 4002 7891 3990 7876
      3987 7876 3976 7904
TIME...MOT...LOC 1821Z 241DEG 17KT 3985 7900

Lambert
Local storm report, Jul 5, 2:49 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
249 PM EDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     FLASH FLOOD      1 S FRIEDENS            40.03N  79.01W
07/05/2019                   SOMERSET           PA   911 CALL CENTER

            SEVERAL FLOODED ROADWAYS INCLUDING PIERSOL ROAD NEAR
            LISTIE AND STUTZMANTOWN ROAD WEST OF SHANKSVILLE.

&&

EVENT NUMBER CTP1901504

JRB
Local storm report, Jul 5, 2:50 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLOOD            WINDBER                 40.23N  78.83W
07/05/2019                   SOMERSET           PA   911 CALL CENTER

            WATER OVER THE ROAD ON JACKSON AVENUE.

&&

EVENT NUMBER CTP1901505

JRB
Local storm report, Jul 5, 4:03 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      1 S LISTIE              40.02N  79.01W
07/05/2019                   SOMERSET           PA   PEMA

            SWIFT WATER RESCUE TEAM ACTIVATED FOR UNKNOWN NUMBER OF
            RESIDENTS STRANDED IN A MOBILE HOME PARK ON PIERSOL RD
            IN SOMERSET TOWNSHIP.

&&

EVENT NUMBER CTP1901506

TRAVIS
Local storm report, Jul 5, 6:16 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 PM EDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       1 S EAST BERLIN         39.92N  76.98W
07/05/2019  M1.59 INCH       ADAMS              PA   PUBLIC

&&

EVENT NUMBER CTP1901507

TRAVIS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:00 PM EDTAreal Flood AdvisoryCTPWarren2 hr
Jul 4, 8:28 PM EDTFlash Flood WarningCTPWarren3 hr
Jul 4, 11:30 PM EDTAreal Flood AdvisoryCTPWarren3 hr
Jul 5, 5:25 AM EDTFlash Flood WatchCTPBedford, Blair, Cambria, Fulton, Huntingdon, Somerset16 hr
Jul 5, 12:51 PM EDTAreal Flood AdvisoryCTPDauphin, York3 hr
Jul 5, 1:47 PM EDTAreal Flood AdvisoryCTPSomerset118 min
Jul 5, 1:54 PM EDTAreal Flood AdvisoryCTPWarren2 hr
Jul 5, 1:54 PM EDTAreal Flood AdvisoryCTPLancaster, York111 min
Jul 5, 2:12 PM EDTSpecial Weather StatementCTPLebanon63 min
Jul 5, 2:22 PM EDTSpecial Weather StatementCTPSomerset38 min
Jul 5, 2:41 PM EDTFlash Flood WarningCTPSomerset2 hr
Jul 5, 2:51 PM EDTAreal Flood AdvisoryCTPCambria, Somerset114 min
Jul 5, 3:18 PM EDTAreal Flood AdvisoryCTPCambria, Clearfield117 min
Jul 5, 3:52 PM EDTAreal Flood AdvisoryCTPClearfield113 min
Jul 5, 4:13 PM EDTAreal Flood AdvisoryCTPAdams, Franklin3 hr
Jul 5, 4:39 PM EDTAreal Flood WarningCTPSomerset2 hr
Jul 5, 5:51 PM EDTAreal Flood AdvisoryCTPAdams114 min
Jul 5, 7:18 PM EDTSpecial Weather StatementCTPClinton57 min
Jul 5, 7:49 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.